Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2017, 4:38 AM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2017, 4:38 AM CDT (09:38 UTC)
- Expired
- Jun 22, 2017, 5:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:16 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 22, 1:16 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 116 AM CDT Thu Jun 22 2017 .UPDATE... Issued at 835 PM CDT Wed Jun 21 2017 Updated earlier for increasing chances of showers/storms along with expanding chances farther west along with the watch issuance. Not much for severe weather yet this evening with chances looking less. Therefore, have cancelled a few counties. Will continue to update as storms move east. UPDATE Issued at 649 PM CDT Wed Jun 21 2017 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 349 PM CDT Wed Jun 21 2017 Short term forecast concern will be possibility of evening convection across the northeast corner of the cwa followed by another wave moving through on Thursday bringing another chance of precip to portions of the area. Warm frontal boundary parallels the James valley this afternoon followed by a cold front entering the northwest corner of South Dakota. Warm front has seemed to be a bit slower in progression eastward this aftn than previously forecast. Vsbl Satl showing CU field forming across north central SD/southern ND ahead of the cold front. Instability starting to increase ahead of the cold front with mlcapes 1000-1500 j/kg and decent deep layer sheer of around 50 kts. The only bit of a caveat is fcst soundings do show a bit a cap in place thru early eve across northeast South Dakota. So, confidence not the highest in a widespread convective situation happening this evening. However, a few of the CAM solutions do paint a picture of a few strong to possibly severe storms popping ahead of the cold front across northeastern South Dakota and west central Minnesota. Locally strong winds and large hail would be the primary threats from any storms that do get going to build to strong enough levels. This front will clear the cwa later this evening and most areas should be left with a quiet overnight. Another quick moving upper level wave will traverse the region on Thursday. This will bring in another round of precip to portions of the area. This system looks to mainly affect areas along and south of a Highway 12 corridor. Not expecting any severe weather with this system as most instability remains well south. .LONG TERM...(Thursday Evening through Wednesday) Issued at 349 PM CDT Wed Jun 21 2017 The long term period begins with a broad upper level trough over the region with much cooler temperatures filtering into the CWA. The GFS is showing a 500 mb shortwave crossing the region Friday night/Saturday morning with showers possible, mainly in far NE SD and western MN. 925 mb temps behind this system are only in the single digits by 12Z Saturday. High temperatures on Saturday should range in the mid to upper 60s, or some 15 degrees below normal. Upper level ridging will slowly built into the region Sunday and Monday before breaking down by Tuesday. Summer temperatures will return to the region by Tuesday with highs reaching the 80s. Humidity will also increase by Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 115 AM CDT Thu Jun 22 2017 Numerous showers and storms will move from west to east across the region tonight and Thursday as a short wave trough digs in from the northwest. These are expected to affect all stations at or in the vicinity with mainly VFR conditions through the period. These will move east/end from late Thursday morning into late Thursday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Vipond LONG TERM...SD AVIATION...TDK
Hazardous weather outlook, Jun 21, 5:29 AM CDT, 23 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 529 AM CDT Wed Jun 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 529 AM CDT Wed Jun 21 2017 /429 AM MDT Wed Jun 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms across central South Dakota early this morning are not expected to produce severe weather. By early evening, isolated thunderstorms are possible across far eastern South Dakota into west central Minnesota. A few storms could become strong to severe with large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers are expected across the region on Thursday, with a few embedded thunderstorms. No severe storms are forecast at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Special weather statement, Jun 22, 1:37 AM CDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Aberdeen SD 137 AM CDT THU JUN 22 2017 SDZ009-010-016>018-220730- Spink SD-Walworth SD-Potter SD-Edmunds SD-Faulk SD- 137 AM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...FAULK... NORTHEASTERN POTTER...NORTHWESTERN SPINK AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 230 AM CDT... At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near Tolstoy, or 16 miles northeast of Gettysburg, moving east at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Faulkton, Cresbard, Lebanon, Seneca, Tolstoy, Rockham, Chelsea, Devoe, Onaka, Miranda, Brentwood Colony, Burkmere, Norbeck and South Scatterwood Lake. LAT...LON 4504 9981 4525 9972 4520 9863 4490 9878 TIME...MOT...LOC 0637Z 285DEG 47KT 4513 9965 TDK
Special weather statement, Jun 22, 2:13 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
213 AM CDT THU JUN 22 2017
SDZ017-018-037-220800-
Hand SD-Spink SD-Faulk SD-
213 AM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES UNTIL 300 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Orient, or 7 miles southeast of Faulkton, moving east at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Redfield, Tulare, Frankfort, Hitchcock, Zell, Orient, Rockham,
Miranda, Twin Lakes, Cottonwood Lake and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4495 9825 4463 9841 4463 9846 4488 9919
4505 9908
TIME...MOT...LOC 0712Z 286DEG 47KT 4494 9906
TDKSpecial weather statement, Jun 22, 2:56 AM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Aberdeen SD 256 AM CDT THU JUN 22 2017 SDZ020-022-023-220845- Hamlin SD-Deuel SD-Codington SD- 256 AM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEUEL...NORTHERN HAMLIN AND SOUTHERN CODINGTON COUNTIES UNTIL 345 AM CDT... At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near Goose Lake, or 10 miles southwest of Watertown, moving southeast at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Watertown, Estelline, Castlewood, Hazel, Thomas, Pelican Lake, Goose Lake, Tinkertown, Claremont Colony, Dempster, Sandy Shore Rec Area, Poinsett Colony, Memorial Park Camping Site, Lake Kampeska and Long Lake. LAT...LON 4479 9749 4494 9738 4484 9670 4455 9690 TIME...MOT...LOC 0755Z 296DEG 40KT 4482 9734 TDK
Local storm report, Jun 22, 3:24 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL CASTLEWOOD 44.73N 97.03W
06/22/2017 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
TMTLocal storm report, Jun 22, 4:22 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL 3 NE PIERRE 44.41N 100.28W
06/22/2017 E1.75 INCH HUGHES SD BROADCAST MEDIA
&&
TMTLocal storm report, Jun 22, 4:25 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 3 SSE THOMAS 44.73N 97.19W
06/22/2017 HAMLIN SD EMERGENCY MNGR
MULTIPLE TREES DOWNED BLOCKING INTERSECTION
OF HIGHWAYS 81 AND 22 AT KONES CORNER.
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:56 AM CDT | Special Weather Statement | ABR | Walworth | 49 min |
| Jun 22, 1:37 AM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jun 22, 2:13 AM CDT | Special Weather Statement | ABR | Spink | 47 min |
| Jun 22, 2:56 AM CDT | Special Weather Statement | ABR | Hamlin | 49 min |
| Jun 22, 3:02 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 43 min |
| Jun 22, 3:08 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 67 min |
| Jun 22, 3:35 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 25 min |
| Jun 22, 3:48 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 12 min |
| Jun 22, 3:53 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 52 min |
| Jun 22, 5:10 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 50 min |
| Jun 22, 6:08 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 52 min |
| Jun 22, 7:06 AM CDT | Special Weather Statement | ABR | Hyde | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.